zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
An SIS epidemic model with variable population size and a delay. (English) Zbl 0836.92022
Summary: The SIS epidemiological model has births, natural deaths, disease-related deaths and a delay corresponding to the infectious period. The thresholds for persistence, equilibria and stability are determined. The persistence of the disease combined with the disease-related deaths can cause the population size to decrease to zero, to remain finite, or to grow exponentially with a smaller growth rate constant. For some parameter values, the endemic infective-fraction equilibrium is asymptotically stable, but for other parameter values, it is unstable and a surrounding periodic solution appears by Hopf bifurcation.
MSC:
92D30Epidemiology
45M10Stability theory of integral equations
45M05Asymptotic theory of integral equations
References:
[1]Anderson, R. M., Jackson, H. C., May, R. M. and Smith, A. D. M.: Population dynamics of fox rabies in Europe. Nature 289 (1981) 765-777 · doi:10.1038/289765a0
[2]Anderson, R. M. and May, R. M.: Population biology of infectious diseases I. Nature 280 (1979) 361-367 · doi:10.1038/280361a0
[3]Anderson, R. M. and May, R. M.: The population dynamics of microparasites and their invertebrate hosts. Phil. Trans. Roy. Soc. London B 291 (1981) 451-524 · doi:10.1098/rstb.1981.0005
[4]Anderson, R. M. and May, R. M.: Infectious Diseases of Humans: Dynamics and Control. Oxford University Press, Oxford, 1991
[5]Anderson, R. M., Medley, G. P., May, R. M. and Johnson, A. M.: A preliminary study of the transmission dynamics of the human immunodeficiency virus, the causative agent of AIDS. IMA J. Math. Appl. Med. Biol. 3 (1986) 229-263 · doi:10.1093/imammb/3.4.229
[6]Bailey, N. T. J.: The Mathematical Theory of Infectious Diseases, Second Edition. Hafner, New York, 1975
[7]Brauer, F.: Epidemic models in populations of varying size. In: Mathematical Approaches to Problems in Resource Management and Epidemiology. Castillo-Chavez, C., Levin, S. A. and Shoemaker, C., eds. Lecture Notes in Biomathematics 81, Springer-Verlag, Berlin, Heidelberg, New York, 1989, 109-123
[8]Brauer, F.: Models for the spread of universally fatal diseases. J. Math. Biol. 28 (1990) 451-462 · Zbl 0718.92021 · doi:10.1007/BF00178328
[9]Brauer, F.: Some infectious disease models with population dynamics and general contact rates. Diff. Integ. Equ. 3 (1990) 259-278
[10]Brauer, F.: Models for the spread of universally fatal diseases, II. In: Differential Equations Models in Biology, Epidemiology and Ecology. Busenberg, S. and Martelli, M., eds. Lecture Notes in Biomathematics 92, Springer-Verlag, Berlin, Heidelberg, New York, 1991, 57-69
[11]Bremermann, H. J. and Thieme, H. R.: A competitive exclusion principle for pathogen virulence. Biol. 27 (1989) 179-190
[12]Busenberg, S. and Cooke, K. L.: The effect of integral conditions in certain equations modelling epidemics and population growth. J. Math. Biology 10 (1980) 13-32 · Zbl 0464.92022 · doi:10.1007/BF00276393
[13]Busenberg, S. and Cooke, K. L.: Vertically Transmitted Diseases. Biomathematics Vol. 23, Springer-Verlag, Berlin, Heidelberg, New York, 1993
[14]Busenberg, S., Cooke, K. L. and Pozio, A.: Analysis of a model of a vertically transmitted disease. J. Math. Biol. 17 (1983) 305-329 · Zbl 0518.92024 · doi:10.1007/BF00276519
[15]Busenberg, S., Cooke, K. L. and Thieme, H. R.: Demographic change and persistence of HIV/AIDS in a heterosexual population. SIAM J. Appl. Math. 51 (1991) 1030-1051 · Zbl 0739.92014 · doi:10.1137/0151052
[16]Busenberg, S. N. and Hadeler, K. P.: Demography and epidemics. Math. Biosci. 101 (1990) 41-62 · Zbl 0751.92012 · doi:10.1016/0025-5564(90)90102-5
[17]Busenberg, S. N. and van den Driessche, P.: Analysis of a disease transmission model in a population with varying size. J. Math. Biol. 28 (1990) 257-270 · Zbl 0725.92021 · doi:10.1007/BF00178776
[18]Castillo-Chavez, C., Cooke, K., Huang, W. and Levin, S. A.: On the role of long incubation periods in the dynamics of AIDS I: Single Population Models. J. Math. Biol. 27(1989)373-398 · doi:10.1007/BF00290636
[19]Cooke, K. L. and Yorke, J. A.: Some equations modelling growth processes and gonorrhea epidemics. Math. Biosci. 16 (1973) 75-101 · Zbl 0251.92011 · doi:10.1016/0025-5564(73)90046-1
[20]DeJong, M. C. M., Diekmann, O. and Heesterbeek, J. A. P.: How does transmission depend on population size? In: Human Infectious Diseases. V. Isham and G. Medley, eds. Proceedings of a Conference at the Issac Newton Institute for Mathematical Sciences, March 1993
[21]Derrick, W. R. and van den Driessche, P.: A disease transmission model in a nonconstant population. J. Math. Biol. 31 (1993) 495-512 · Zbl 0772.92015 · doi:10.1007/BF00173889
[22]Edelstein-Keshet, L.: Mathematical Models in Biology. The Random House/Birkhaüser Math. Series, New York, 1988
[23]Gao, L. Q. and Hethcote, H. W.: Disease transmission models with density-dependent demographics, J. Math. Biol. 30 (1992) 717-731 · Zbl 0774.92018 · doi:10.1007/BF00173265
[24]Gao, L. Q., Mena-Lorca, J. and Hethcote, H. W.: Four SEI endemic models with periodicity and separatrices. Math. Biosci. 128 (1995) 157-184 · Zbl 0834.92021 · doi:10.1016/0025-5564(94)00071-7
[25]Gao, L. Q., Mena-Lorca, J. and Hethcote, H. W.: Variations on a theme of SEI endemic models. In: Proceedings of a Conference at Claremont, California on June 1-4, 1994, 128 (1995) 157-184
[26]Grabiner, D.: Mathematical models for vertically transmitted diseases. Technical report, Pomona College, Claremont, California, 1988
[27]Greenberg, J. M. and Hoppensteadt, F.: Asymptotic behavior of solutions to a population equation. SIAM J. Appl. Math. 28 (1975) 662-674 · Zbl 0296.45021 · doi:10.1137/0128055
[28]Greenhalgh, D.: An epidemic model with density-dependent death rate. IMA J. Math. Appl. Med. Biol. 7 (1990) 1-26 · doi:10.1093/imammb/7.1.1
[29]Greenhalgh, D.: Vaccination in density dependent epidemic models. Bull. Math. Biol. 54 (1992) 733-758
[30]Greenhalgh, D.: Some threshold and stability results for epidemic models with a density dependent death rate. Theor. Pop. Biol. 42 (1992) 130-151 · Zbl 0759.92009 · doi:10.1016/0040-5809(92)90009-I
[31]Greenhalgh, D.: Some results for an SEIR epidemic model with density dependence in the death rate. IMA J. Math. Appl. Med. Biol. 9 (1992) 67-106 · doi:10.1093/imammb/9.2.67
[32]Hao, D. -Y. and Brauer, F.: Analysis of a characteristic equation. J. Integral Eqns. Applns. 3 (1991) 239-254 · Zbl 0756.45014 · doi:10.1216/jiea/1181075607
[33]Hethcote, H. W.: Qualitative analysis of communicable disease models. Math. Biosci. 28 (1976) 335-356 · Zbl 0326.92017 · doi:10.1016/0025-5564(76)90132-2
[34]Hethcote, H. W.: Three basic epidemiological models. In: Applied Mathematical Ecology, Gross, L., Hallam, T. G. and Levin, S. A., eds. Springer-Verlag, Berlin, Heidelberg, New York, 1989 pp. 119-144.
[35]Hethcote, H. W.: A thousand and one epidemic models. In: Frontiers in Mathematical Biology, Levin, S. A. ed., Lecture Notes in Biomathematics 100, Springer-Verlag, Berlin, Heidelberg, New York, 1994, 504-515
[36]Hethcote, H. W. and Levin, S. A.: Periodicity in epidemiological models. In: Applied Mathematical Ecology, Gross, L., Hallam, T. G. and Levin, S. A., eds. Springer-Verlag, Berlin, Heidelberg, New York, 1989, 193-211.
[37]Hethcote, H. W., Lewis, M. A. and van den Driessche, P.: An epidemiological model with a delay and a nonlinear incidence rate. J. Math. Biology 27 (1989) 49-64
[38]Hethcote, H. W., Stech, H. W. and van den Driessche, P.: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40 (1981) 1-9 · Zbl 0469.92012 · doi:10.1137/0140001
[39]Hethcote, H. W., Stech, H. W. and van den Driessche, P.: Stability analysis for models of diseases without immunity. J. Math. Biology 13 (1981) 185-198
[40]Hethcote, H. W., Stech, H. W. and van den Driessche, P.: Periodicity and stability in epidemic models: A survey. In: Differential Equations and Applications in Ecology, Epidemics and Population Problems, Busenberg, S. N. and Cooke, K. L., eds. Academic Press, New York, 1981, 65-82
[41]Hethcote, H. W. and Van Ark, J. W.: Epidemiological models with heterogeneous populations: Proportionate mixing, parameter estimation and immunization programs. Math. Biosci. 84 (1987) 85-118 · Zbl 0619.92006 · doi:10.1016/0025-5564(87)90044-7
[42]Hethcote, H. W. and van den Driessche, P.: Some epidemiological models with nonlinear incidence. J. Math. Biol. 29 (1991) 271-287 · Zbl 0722.92015 · doi:10.1007/BF00160539
[43]Hyman, J. M. and Stanley, E. A.: Using mathematical models to understand the AIDS epidemic. Math. Biosci. 90 (1988) 415-473 · Zbl 0727.92025 · doi:10.1016/0025-5564(88)90078-8
[44]Jacquez, J.A., Simon, C. P., Koopman, J., Sattenspiel, L. and Perry, T.: Modeling and analyzing HIV transmission: The effect of contact patterns. Math. Biosci. 92 (1988) 119-199 · Zbl 0686.92016 · doi:10.1016/0025-5564(88)90031-4
[45]Lin, X.: On the uniqueness of endemic equilibria of an HIV/AIDS transmission model for a heterogeneous population. J. Math. Biol. 29 (1991) 779-790 · Zbl 0745.92025 · doi:10.1007/BF00160192
[46]Lin, X.: Qualitative analysis of an HIV transmission model, Math. Biosci. 104 (1991) 111-134 · Zbl 0748.92011 · doi:10.1016/0025-5564(91)90033-F
[47]Lin, X., Hethcote, H. W. and van den Driessche, P.: An epidemiological model for HIV/AIDS with proportional recruitment. Math. Biosci. 118 (1993) 181-195 · Zbl 0793.92011 · doi:10.1016/0025-5564(93)90051-B
[48]May, R. M. and Anderson, R. M.: Regulation and stability of host-parasite population interactions II: Destabilizing processes. J. Animal Ecology 47 (1978) 248-267
[49]May, R. M. and Anderson, R. M.: Population biology of infectious diseases II. Nature 280 (1979) 455-461 · doi:10.1038/280455a0
[50]Mena-Lorca, J.: Periodicity and Stability in Epidemic Models with Disease-Related Deaths. Ph.D. thesis in Mathematics, University of Iowa, 1988
[51]Mena-Lorca, J. and Hethcote, H. W.: Dynamic models of infectious diseases as regulators of population sizes. J. Math. Biol. 30 (1992) 693-716
[52]Miller, R. K.: Nonlinear Volterra Integral Equations. Menlo Park, Benjamin, 1971
[53]Miller, R. K. and Michel, A. N.: Ordinary Differential Equations, New York, Academic Press, 1982
[54]Pugliese, A.: Population models for diseases with no recovery. J. Math. Biol. 28 (1990) 65-82 · Zbl 0727.92023 · doi:10.1007/BF00171519
[55]Pugliese, A.: An SEI epidemic model with varying population size. In: Differential Equation Models in Biology, Epidemiology and Ecology. Busenberg, S. and Martelli, M., eds. Lecture Notes in Biomathematics 92, Springer-Verlag, Berlin, Heidelberg, New York, 1991 121-138
[56]Swart, J. H.: Hopf bifurcation and stable limit cycle behavior in the spread of infectious disease, with special application to fox rabies. Math. Biosci. 95 (1989) 199-207 · Zbl 0687.92013 · doi:10.1016/0025-5564(89)90033-3
[57]Thieme, H. R.: Epidemic and demographic interaction in the spread of potentially fatal diseases in growing populations, Math. Biosci. 111 (1992) 99-130 · Zbl 0782.92018 · doi:10.1016/0025-5564(92)90081-7
[58]Thieme, H. R. and Castillo-Chavez, C.: On the role of variable infectivity in the dynamics of human immunodeficiency virus. In: Mathematical and Statistical Approaches to AIDS Epidemiology. Castillo-Chavez, C., ed. Lecture Notes in Biomathematics 83, Springer-Verlag, Berlin, Heidelberg, New York, 1989, 157-176
[59]Thieme, H. R. and Castillo-Chavez, C.: How many infection-age dependent infectivity affect the dynamics of HIV/AIDS? SIAM J. Appl. Math. 53 (1993) 1447-1479 · Zbl 0811.92021 · doi:10.1137/0153068
[60]Zhou, J.: An epidemiological model with population size dependent incidence. Rocky Mt. J. Math. 24 (1994) 429-446 · Zbl 0799.92020 · doi:10.1216/rmjm/1181072473
[61]Zhou, J.; and Hethcote, H. W.: Population size dependent incidence in models for diseases without immunity. J. Math. Biol. 32 (1994) 809-834 · Zbl 0823.92027 · doi:10.1007/BF00168799